Thunderstorm Wind, Macon
- When
- August 17, 1:40 PM CST to 1:45 PM CST
- Where
- Macon County, 0.69 mi N of Oreana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.940, -88.870
A tree was blown down in Oreana.
Scattered thunderstorms developed well ahead of an approaching cold front during the afternoon of August 17th. One of the cells produced minor wind damage in Oreana in Macon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered thunderstorms developed well ahead of an approaching cold front during the afternoon of August 17th. One of the cells produced minor wind damage in Oreana in Macon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 17, 11:42 AM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1242 PM CDT MON AUG 17 2015 .UPDATE... ISSUED AT 1034 AM CDT MON AUG 17 2015 CENTRAL ILLINOIS BETWEEN TWO SYSTEMS THIS MORNING. A COLD FRONT IS SLOWLY APPROACHING THE AREA FROM CENTRAL AND EASTERN IOWA. ANOTHER WEAK SYSTEM IS NOT MAKING MUCH PROGRESS THROUGH THE OHIO RIVER VALLEY. TWO ISSUES WITH THE FORECAST...ONE BEING THE MAX TEMPS, THE OTHER BEING PRECIPITATION. MODELS HAD PREVIOUSLY PUT A LOT MORE IN THE WAY OF CLOUD COVER AND QPF FOR CENTRAL ILLINOIS BEFORE SUNRISE, SOMEWHAT COMPROMISING THE GUIDANCE FOR TODAYS HIGHS. LITTLE CLOUD COVER THIS MORNING HAS RESULTED IN THE TEMPS CLIMBING QUICKLY. CUMULUS FIELD EXPECTED ACROSS MUCH OF THE AREA FOR THE AFTERNOON. HIGH TEMPS WILL LIKELY SEE A BIT OF VARIABILITY WITH THE CLOUD COVER, FURTHER COMPLICATED BY THE SPOTTY DEVELOPMENT OF AFTERNOON SHOWERS/THUNDERSTORMS. ALTHOUGH ILX IS IN THE MIDDLE OF TWO SYSTEMS AND LACKING A LARGE SCALE ASCENT FEATURE, THE HEAT AND HUMIDITY IN AND OF ITSELF IS DRIVING THE AIRMASS TYPE THUNDERSTORM THREAT FOR THE AFTERNOON. SATELLITE IMAGERY IS STARTING TO SHOW LIMITED ENHANCED CLOUD DEVELOPMENT ON VISIBLE...BUT YET TO PRODUCE SUSTAINED ECHOS ON RADAR OVER TAZEWELL COUNTY. MINOR CHANGES TO THE FORECAST HIGHS AND BRINGING THE ISOLATED/SCATTERED WORDING BACK THROUGH THE REMAINDER OF THE DAY. && .SHORT TERM...(TODAY) ISSUED AT 314 AM CDT MON AUG 17 2015 AN UPPER LEVEL LOW CENTERED OVER SOUTHERN IL EARLY THIS MORNING IN A REGION OF VERY WEAK MEAN FLOW. CURRENTLY THIS FEATURE IS NOT PRODUCING ANY PRECIPITATION. HOWEVER...THROUGH THE DAY DEEPENING TROUGHING OVER THE PLAINS WILL INITIATE SOUTHERLY FLOW OVER THE AREA...EJECTING THE LOW TO THE NORTHEAST. LIFT ASSOCIATED WITH THE EJECTING LOW CENTER ALONG WITH MODEST INSTABILITY DEVELOPING DURING THE DAY SHOULD BE ABLE TO START GENERATING SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EAST CENTRAL IL LATE MORNING THROUGH AFTERNOON. MEANWHILE...CONVECTION ASSOCIATED WITH A FRONTAL BOUNDARY APPROACHING FROM THE NORTHWEST COULD START TO MOVE INTO WEST CENTRAL IL BY LATE AFTERNOON OR EVENING. AS SUCH...THE PRIMARILY DRY WEATHER OF THE PAST FEW DAYS WILL BE APPROACHING ITS END THROUGH THE DAY. TEMPERATURES SHOULD BE DOWN ONLY A DEGREE OR TWO TODAY...LARGELY RESULTING FROM INCREASED CLOUD COVER. .LONG TERM...(TONIGHT THROUGH SUNDAY) ISSUED AT 314 AM CDT MON AUG 17 2015 UPPER LEVEL PATTERN SHIFT UNDERWAY AS TROUGH CONTINUES TO WIDEN ACROSS THE NORTHWESTERN U.S. MORE DIGGING IS IN STORE BY MONDAY EVENING ACROSS THE PLAINS AS A CLOSED LOW STARTS TO TAKE SHAPE OVER SOUTH DAKOTA. EVENING MODEL SUITE COMING INTO MORE AGREEMENT WITH THE STRENGTHENING OF THIS LOW OVER THE UPPER MISSISSIPPI VALLEY... BRINGING A SURGE OF COOLER AIR SOUTHWARD OVER THE CENTRAL U.S. THE EFFECTS OF THIS COOLER WEATHER WILL BE MOST EVIDENT OVER OUR AREA IN THE WEDNESDAY THROUGH THURSDAY NIGHT TIME FRAME. LONGER RANGE MODELS SUGGEST A SIMILAR PATTERN EVOLUTION TOWARD THE END OF NEXT WEEKEND AS WELL. FRONTAL BOUNDARY CURRENTLY STRETCHING FROM LAKE SUPERIOR TO SOUTHWEST KANSAS WILL HANG UP JUST NORTH OF US TONIGHT AS LOW PRESSURE FORMS ACROSS THE CENTRAL PLAINS. WITH A SLOWING OF THIS FEATURE...HAVE TRIMMED POP'S BACK SOME TONIGHT AND LIMITED THE HEAVIEST CHANCES TO THE AREAS NORTHWEST OF PEORIA. HAVE MAINTAINED SOME SLIGHT CHANCES ACROSS AREAS SOUTH OF I-70 AS THE REMNANTS OF OUR SMALL UPPER SWIRL GET DRAWN NORTHEAST...ALTHOUGH MOST OF THE MODELS SUGGEST THERE WILL LIKELY BE A DRY PERIOD LATE TONIGHT INTO AT LEAST THE FIRST PART OF TUESDAY. THE FRONT WILL BE DRAWN NORTHEAST AS THE UPPER LOW INTENSIFIES... DRAGGING THE SURFACE BOUNDARY EASTWARD ACROSS THE STATE LATE TUESDAY NIGHT AND WEDNESDAY MORNING. THIS IS A TAD FASTER THAN EARLIER RUNS. DECENT SHEAR ALONG THE FRONT WILL SUPPORT SOME GUSTIER WINDS WITH THE STRONGER STORMS...ALTHOUGH TIMING OF THE FRONTAL PASSAGE IS NOT ESPECIALLY OPTIMAL FOR SEVERE WEATHER POTENTIAL. ONCE THE FRONT PASSES...ATTENTION SHIFTS TO THE CUTOFF OF THE RAIN AS THE DRY SLOT PUNCHES INTO THE AREA. THE GFS FEATURES A FAIRLY CLEAN CUTOFF TO THE RAIN ON WEDNESDAY...WHILE THE NAM/ECMWF/CANADIAN MODELS SHOW A SECONDARY SURGE OF MOISTURE AS THE AXIS OF THE UPPER TROUGH SWINGS INTO THE MID MISSISSIPPI VALLEY WEDNESDAY NIGHT. HAVE LEANED AWAY FROM THE GFS FOR NOW AND KEPT SOME CHANCE POP'S ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA WEDNESDAY NIGHT...WHILE DRYING OUT THE NORTHWEST HALF. AFTER THIS FEATURE LEAVES...DRY CONDITIONS EXPECTED UNTIL THIS WEEKEND...AS MOISTURE STARTS TO BE DRAWN NORTHWARD AHEAD OF THE NEXT DEEPENING TROUGH/LOW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1235 PM CDT MON AUG 17 2015 DIURNAL HEATING HAS RESULTED IN AN ENHANCED CU FIELD, SOME TCU, AND MANY SMALL SHOWERS/THUNDERSTORMS SPREAD ACROSS CENTRAL ILLINOIS TERMINALS. SPI AND PIA PICKING UP ON VCTS AND WILL LIKELY BE IN THE VICINITY OF OTHER TAF SITES BY THE END OF THE AFTERNOON. WITH AS SPREAD OUT AS THE TS ARE, NOT WILLING TO PUT IN A TEMPO FOR ANY OTHER THAN PIA WITH THE CLOSEST IN PROXIMITY...STICKING WITH VC. FOR THE MOST PART, THESE THUNDERSTORMS ARE SHORTLIVED. CONCERN, HOWEVER, IS FOR CONDITIONS SIMILAR TO PIA ON THAT LAST OB. EVEN THOUGH A STORM MAY BE INVOF ANY SPECIFIC TERMINAL, THE OUTFLOW FROM THESE STORMS CAN PRODUCE A SUDDEN WIND SHIFT WITH VICINITY STORM. OVERNIGHT AND EARLY MORNING FORECAST HINGES MOST ISSUES ON EXTENT OF LLVL MOISTURE AND COVERAGE OF AFTERNOON SHOWERS. MOST LIKELY, MVFR VIS PATCHY AT LEAST, AND CIGS ARE ALL OVER THE PLACE IN GUIDANCE, AND POTENTIALLY OVERDONE. HAVE BEEN CONSERVATIVE IN TAFS FOR NOW WITH CIGS, BUT WENT AHEAD AND TEMPO FOR VIS. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HJS SHORT TERM...ONTON LONG TERM...GEELHART AVIATION...HJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1132 AM CDT MON AUG 17 2015 ILZ027>031-036-037-040-041-181100- FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 1132 AM CDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO TONIGHT. SOME OF THESE STORMS COULD PRODUCE STRONG WIND GUSTS...MAINLY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. CONDITIONS WILL POTENTIALLY BECOME FAVORABLE FOR SEVERE THUNDERSTORMS LATE TUESDAY THROUGH TUESDAY NIGHT. SOME THUNDERSTORMS COULD PRODUCE HAIL AND SEVERE WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH ISOLATED FLASH FLOODING POSSIBLE. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL DEVELOP OVER THE WEEKEND...ALTHOUGH IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042>057-061>063-066>068-071>073-181100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON- MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT- SHELBY-VERMILION- 1132 AM CDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS... SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND INTO TONIGHT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY NIGHT. CONDITIONS WILL POTENTIALLY BECOME FAVORABLE FOR SEVERE THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY. SOME THUNDERSTORMS COULD PRODUCE HAIL AND SEVERE WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH ISOLATED FLASH FLOODING POSSIBLE. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL DEVELOP OVER THE WEEKEND...ALTHOUGH IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
The Lincoln radar (KILX), 46 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was blown down in Oreana.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598622.